Alert archive / Colorado / Wind Advisories in 2012

Wind Advisory 23, NWS Grand Junction, CO

October 22, 20124 counties in Colorado; Grand County, Utah

NWS Grand Junction, CO issued this wind advisory at Oct 22, 2012, 2:56 PM MDT for 4 counties in Colorado; Grand County, Utah. It took effect at Oct 23, 2012, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 22, 2012, 2:56 PM MDT (20:56 UTC)
In effect from
Oct 23, 2012, 12:00 PM MDT
Expired
Oct 23, 2012, 4:12 AM MDT
In force
Issued by
NWS Grand Junction, CO

Counties Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO, Grand County, UT

The radar

The Grand Junction radar (KGJX), 97 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2012-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2012-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WWUS75 KGJT 222056
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
256 PM MDT MON OCT 22 2012

COZ001-002-UTZ027-230500-
/O.NEW.KGJT.WI.Y.0023.121023T1800Z-121024T0300Z/
/O.CON.KGJT.WI.Y.0022.000000T0000Z-121023T0300Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ARCHES/GRAND FLAT-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...MOAB...CASTLE VALLEY...THOMPSON SPRINGS
256 PM MDT MON OCT 22 2012

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY. 

* TIMING...STRONG WIND GUSTS WILL CONTINUE INTO EARLY
  EVENING...AND OCCUR ONCE AGAIN ON TUESDAY AFTERNOON. LOCAL
  GUSTY WINDS WILL STILL OCCUR OVERNIGHT...BUT THESE WILL BE
  SPOTTY AND MOSTLY OCCUR IN LOCALIZED WIND PRONE AREAS.

* WINDS...SOUTHWEST WIND OF 20 TO 35 MPH WITH GUSTS AS HIGH AS 
  50 MPH. 

* VISIBILITY...MAY BE REDUCED FROM LOCAL BLOWING DUST.

* IMPACTS...STRONG WINDS CAN AFFECT TRAVEL...ESPECIALLY HIGH 
  PROFILE VEHICLES AND MOTORCYCLES. VISIBILITIES FROM LOCAL 
  BLOWING DUST MAY BE REDUCED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION.

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$
2 follow-up statements
939 
WWUS75 KGJT 230243
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
843 PM MDT MON OCT 22 2012

COZ001-002-UTZ027-231045-
/O.EXP.KGJT.WI.Y.0022.000000T0000Z-121023T0300Z/
/O.CON.KGJT.WI.Y.0023.121023T1800Z-121024T0300Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ARCHES/GRAND FLAT-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...MOAB...CASTLE VALLEY...THOMPSON SPRINGS
843 PM MDT MON OCT 22 2012

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT
TUESDAY...
...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

* TIMING...SURFACE WINDS DECREASED FOLLOWING SUNSET AND DROPPED
  BELOW ADVISORY CRITERIA...THUS THE WIND ADVISORY WAS ALLOWED TO
  EXPIRE. LOCAL GUSTY WINDS WILL STILL OCCUR OVERNIGHT...BUT THESE
  WILL BE SPOTTY AND MOSTLY OCCUR IN LOCALIZED WIND PRONE AREAS.
  STRONG SOUTHWEST WINDS ARE EXPECTED AGAIN TUESDAY AFTERNOON AND
  EARLY EVENING.

* WINDS...SOUTHWEST WIND OF 20 TO 35 MPH...WITH GUSTS AS HIGH AS
  50 MPH...WILL DEVELOP AGAIN TUESDAY AFTERNOON.

* VISIBILITY...AS SURFACE WINDS INCREASE AGAIN TUESDAY
  AFTERNOON...THE VISIBILITY MAY BE REDUCED FROM LOCAL BLOWING
  DUST.

* IMPACTS...STRONG WINDS TUESDAY AFTERNOON AND EVENING CAN AFFECT
  TRAVEL...ESPECIALLY HIGH PROFILE VEHICLES AND MOTORCYCLES.
  VISIBILITIES FROM LOCAL BLOWING DUST MAY BE REDUCED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT A SIGNIFICANT WIND EVENT IS EXPECTED
OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT. USE
EXTRA CAUTION. 

PEOPLE...ESPECIALLY THOSE WITH RESPIRATORY ILLNESSES... HEART
DISEASE...THE ELDERLY...AND CHILDREN ARE RECOMMENDED TO STAY
INDOORS AND AVOID PROLONGED OUTDOOR EXERCISE OR HEAVY EXERTION
DUE TO WIND-BLOWN DUST.

&&

$$

CUOCO
526 
WWUS75 KGJT 231012
NPWGJT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
412 AM MDT TUE OCT 23 2012

COZ001-002-UTZ027-231115-
/O.CAN.KGJT.WI.Y.0023.121023T1800Z-121024T0300Z/
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ARCHES/GRAND FLAT-
INCLUDING THE CITIES OF...RANGELY...DINOSAUR...CRAIG...HAYDEN...
MEEKER...MOAB...CASTLE VALLEY...THOMPSON SPRINGS
412 AM MDT TUE OCT 23 2012

...WIND ADVISORY IS CANCELLED...

WINDS WILL INCREASE DURING THE AFTERNOON BECOMING BREEZY IN MOST
LOCATIONS AND WINDY IN FAVORED WIND PRONE AREAS. HOWEVER...IT NOW
APPEARS THAT WIND SPEEDS WILL NOT REACH CRITERIA FOR A SIGNIFICANT
WIND EVENT. THEREFORE...THE NATIONAL WEATHER SERVICE IN GRAND
JUNCTION HAS CANCELLED THE WIND ADVISORY FOR THIS AFTERNOON AND
EVENING.

$$

NL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this wind advisory went out at Oct 22, 2:53 PM MDT, 3 minutes earlier.

Area forecast discussion, Oct 22, 2:53 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 PM MDT MON OCT 22 2012

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 253 PM MDT MON OCT 22 2012

STRONG SOUTHWEST MID LEVEL FLOW WILL PERSIST THROUGH THE SHORT
TERM PERIOD. A SIGNIFICANT PIECE OF SHORT WAVE ENERGY FORMING OVER
THE NRN ROCKIES WILL BE EJECTING NORTHEAST INTO SASKATCHEWAN BY
TUESDAY NIGHT. COMBINED WITH THE STRONG GRADIENT FLOW...MODELS HINT
THAT LIGHT OROGRAPHIC SHOWERS MAY FORM OVER THE FLAT TOP MOUNTAINS
AND GRAND MESA. BUT THE BEST CHANCE OF ANY PCPN WILL BE NEAR THE
BAROCLINIC ZONE AND JET CORE THAT BARELY TOUCHES OUR FORECAST AREA
(THE ERN UINTA MOUNTAINS AND THE EXTREME NW COLORADO CORNER). THE
HIGHEST POPS WILL BE ALONG THE WYOMING BORDER...THE CLOSEST
PROXIMITY TO THE SURFACE FRONT. NAM12 SHOWS SHALLOW FRONT SEEPING
INTO NW COLORADO TUESDAY EVENING...BUT THE DEEPER COLD AIR DOES
NOT ARRIVE UNTIL THE LONG TERM PERIOD.

REGARDING THE WIND ADVISORY...THE STRONGEST WINDS WILL OCCUR OVER
NORTHWEST COLORADO AND GUIDANCE INDICATE WIND GUSTS WILL BE
APPROACHING WIND ADVISORY. THE HIGHER RESOLUTION MODEL INDICATED
THAT 30-40 KNOT WINDS WILL BE WIDESPREAD FROM THE WRN HALF OF THE
GRAND VALLEY (UTAH ZONE 27) TO NW COLORADO. WITH THE JET CORE
ALOFT SHIFTING CLOSER TO OUR FORECAST AREA...EXPECT SIMILAR IF NOT
SLIGHTLY HIGHER WIND GUSTS ON TUESDAY AFTERNOON.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 253 PM MDT MON OCT 22 2012

ELONGATED TROUGH STRETCHING FROM THE GULF OF ALASKA INTO THE DAKOTAS
DEEPENS OVER THE GREAT BASIN ON WEDNESDAY AND PASSES OVER THE
FORECAST AREA THURSDAY NIGHT. VERY COLD AIR WITH JET SUPPORT AND A
STRONG COLD FRONT ALL PROVIDE DEEP FORCING. IN THE LARGER PICTURE
THOUGH...THE ARCTIC OSCILLATION IS IN NEGATIVE PHASE WHICH TYPICALLY
ENHANCES THE COLD AIR AND FORCING IN THESE PROGRESSIVE TROUGHS.  THE
ONLY MISSING INGREDIENT IS MOISTURE THAT IS ONLY AVAILABLE BEFORE
AND WITH THE FRONT. THE NEW AIRMASS IS QUITE DRY AND IS THUS
LIMITING SNOW ACCUMULATIONS WITH THIS STORM.

THE 115KT JET WILL CURVE JUST NORTH OF THE FOUR CORNERS WEDNESDAY
PRODUCING POTENTIAL VORTICITY OVER THE CENTRAL CWA. THE COLD FRONT
STALLS IN NE UT-NW CO WEDNESDAY AFTERNOON BUT THEN PROGRESSES INTO
NM WEDNESDAY NIGHT. SNOW LEVELS LOWER INTO THE VALLEY BOTTOMS
ACROSS THE NORTH AND CENTRAL ZONES...TO AROUND 7-8000FT MSL SOUTH.
THIS FRONTAL PASSAGE WILL LIKELY PRODUCE 3-6 INCHES OF SNOW OVER
NW-FACING SLOPES OF THE NORTHERN MTNS.

A SECOND PIECE OF PACIFIC ENERGY DIGS DOWN THE REAR OF THE TROUGH ON
THURSDAY PASSING NW-SE THROUGH THE SAN JUANS THURSDAY NIGHT.
MOISTURE IS QUITE LIMITED FOR THIS DISTURBANCE THOUGH WITH JUST A
FEW INCHES OF SNOW POSSIBLE ON NW-FACING SLOPES.

THE -29C COLD CORE PASSES OVER THE NORTH THURSDAY NIGHT. 700MB
LOWERS TO -11C OVER THE PARK RANGE WHICH WILL ASSIST WITH WRINGING
OUT ANY AVAILABLE MOISTURE. THURSDAY NIGHT WILL LIKELY END THE
GROWING SEASON FOR THE CENTRAL AND SOUTHERN LOWER VALLEYS.

A BROAD RIDGE FORMS EAST OF THE WEST COAST FRIDAY THROUGH SATURDAY
FOR MODIFYING TEMPERATURES BACK TO NEAR NORMAL. NW FLOW ALOFT MAY
STILL EEK OUT SOME LIGHT SHOWERS OVER THE PARK RANGE. THE RIDGE
PROGRESSIVES EARLY NEXT WEEK FOR DRY AND SEASONABLY MILD CONDITIONS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 253 PM MDT MON OCT 22 2012

MECHANICAL TURBULENCE WILL BE COMMON WITH POSSIBLE LOW LEVEL WIND
SHEAR IN MOUNTAIN VALLEYS (KASE) THROUGH 00Z WEDNESDAY. GUSTY
SOUTHWEST SURFACE WIND OF GREATER THAN 25 KNOTS WILL BE
COMMON...WITH SOME GUSTS REACHING 40 KNOTS ACROSS PARTS OF EAST
CENTRAL UTAH (KCNY) AND NORTHWEST COLORADO (KCAG AND KEEO) THROUGH
03Z THIS EVENING.

MOUNTAIN PEAKS NEAR THE WYOMING BORDER...THIS INCLUDES THE EASTERN UINTA
MOUNTAINS AND FLATHEADS...COULD BE PARTIALLY OBSCURED FROM PASSING
SHOWERS DURING THE NEXT 24 HOURS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ001-002.

     WIND ADVISORY FROM NOON TO 9 PM MDT TUESDAY FOR COZ001-002.

UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR UTZ027.

     WIND ADVISORY FROM NOON TO 9 PM MDT TUESDAY FOR UTZ027.

&&

SHORT TERM...PF
LONG TERM...JOE
AVIATION...PF
Hazardous weather outlook, Oct 22, 5:45 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON OCT 22 2012

COZ001>014-017>023-UTZ022>025-027>029-231200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED AT OR ABOVE 10000 FEET IN THE EASTERN
UINTA MOUNTAINS AND POSSIBLY THE ELKHEAD MOUNTAINS AS A SERIES OF
WEAK DISTURBANCES MOVE OVER THOSE AREAS. GUSTY SOUTHWEST WINDS
RANGING FROM 15 TO 30 MPH WITH GUSTS AS HIGH AS 45 MPH WILL
DEVELOP THIS AFTERNOON ACROSS PORTIONS OF NORTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SNOW SHOWERS ARE POSSIBLE ABOVE 10000 FEET
TUESDAY ACROSS THE NORTHERN MOUNTAINS. SNOW INCREASES WEDNESDAY
AND CONTINUES OFF AND ON THROUGH FRIDAY AS A PACIFIC STORM SYSTEM
MOVES ACROSS THE REGION LATER IN THE WEEK. AN INFLUX OF COLDER AIR
WILL BRING SNOW TO MOUNTAIN BASES. MODERATE SNOWFALL ACCUMULATIONS
ARE POSSIBLE OVER THE NORTHERN AND CENTRAL MOUNTAINS WHICH MAY
CALL FOR EARLY SEASON WINTER WEATHER ADVISORIES. THE SOUTHERN
MOUNTAINS ARE UNLIKELY TO SEE MUCH IMPACT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 10:00 AM MDTWind AdvisoryGJTGarfield, Moffat, Rio Blanco, Routt11 hr

Nearby

Wind Advisories in Colorado, 2012Wind Advisories in Utah, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.